Published on ADDitudeMag.com

Too Much Medication?

"How do you know if you are overmedicated?"

by Larry Silver, M.D.


ADDitude Answers

Let me first comment on your medication plan. The Food and Drug Administration and the manufacturers of Ritalin recommend a maximum dose of 20 mg four times a day. Thus, you are currently on three times the recommended dose. The upper limit of Adderall is considered to be 20 mg per dose, although some will use more.

Second, although it is done occasionally, it is recommended that one not take Ritalin and Adderall or Dexedrine at the same time. Therefore, you might discuss your dosage and use of two stimulant medications at the same time with your physician.

To more specifically answer your question, there are two side effects that suggest that you are taking more medication than you can manage. The first side effect is emotional lability (being more irritable or tearful than you would be normally); the second is to be so overfocused that you feel "spacey" or "in a cloud." Some report that when overmedicated, the medication takes away their personality and they feel flat. If any of these side effects occur at any age, the dose should be lowered.

Posted by Larry Silver, M.D.


A Reader Answers

In one of ADDitude's webinars, I believe the MD stated that an adequate dose should be just enough to help, but not so much as to “feel the rush” when it “kicked in’. And, importantly, the right dose should not be so high as to prevent you from falling asleep. All this was news to me. With both Ritalin and later, Adderall, which I still use, it turns out, like most of my friends who are on stimulant medication, that I was taking far too much — enough to provide the rush so I would know it was “working” — but that was actually too much to provide desired attentiveness and focus. In reality it was too much and made me “wired” and less focused and productive than the lower dosages I now use. I couldn’t think straight and was hyper with those levels. I can’t imaging taking as much as you are and surviving.

I know how “different” — in a negative way — I was on the initial recommended dose, especially with the Ritalin years ago [but also with Adderall later]. And as I increased the dosage over time, to feel the same effects [same “rush”], I became more neurotic and over-energized, and less productive. Switching to Adderall and moderating the dose [both XR and normal tablets] down to what worked, but did not interfere with life, rather than increasing it progressively as I used to, worked well for me. And I can fall asleep with the level I now take [am not “wired” and bouncing “off the wall” any longer], but am still adequately focused. I was overdosing for years unwittingly, with both Ritalin and then Adderall, much to my detriment.

Posted by ladd


A Reader Answers

I am not a medical expert, but this sounds to me like too high a dose for you. My son couldn’t take amphetamines (Vyvanse, Adderall) at all — made him extremely angry and aggressive. Focalin was the worst — he literally climbed the walls until 4 am. However, he does well with Concerta and other methylphenidates (Concerta, Ritalin, Quillivant, Daytrana).

This chart shows all the possible medications broken down by type. My suggestion would be to try a different type of medication next, maybe a strictly methylphenidate.

Posted by adhdmomma


A Reader Answers

My son was on stimulants for 10 years. Ritalin and Concerta worked well for him. Vyvanse and Adderall caused him to zone out and the Vyvanse made him angry. He needed a high dosage of Concerta because of the way it is delivered but it worked well for him for over two years. Recently at age 17, he stopped taking his medication because he felt it took away his personality. His doctor agreed and he has been doing great without it.

Posted by leslie 1


A Reader Answers

In my experience, someone on that high of a dose would show all the signs of being over medicated! Depending on what you are on, you could start cutting back now. And something like Vyvanse can be water-titrated down to a lower dose.

Posted by Sandman2


Read the original discussion in the ADDConnect forums.


FREE ADHD DOWNLOAD

9 Rules for Using ADHD Meds Safely
Expert ways to maximize the benefits of ADHD medications. Download now!

Get This Free Download


Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service (http://www.additudemag.com/adhd/terms.html) and
Privacy Policy (http://www.additudemag.com/adhd/privacy.html).
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at http://www.additudemag.com/adhd/disclaimer.html
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018 .

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: Too Much Medication?